Iowa, 2024

Hail in Iowa, March 4, 2024

March 4, 2024 · NWS DVN · 11 events in 6 counties and zones

Scattered storms developed during the afternoon of March 4th, with numerous storms throughout the area by the evening. Most storms produced small hail, with several storms producing upwards to one-inch hail or larger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered storms developed during the afternoon of March 4th, with numerous storms throughout the area by the evening. Most storms produced small hail, with several storms producing upwards to one-inch hail or larger. The largest hail seen was golf ball-sized in northeast Missouri and southern Iowa. One brief tornado was also seen, southeast of Pearl City Illinois, with no damage observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 4, 12:07 PM CST, 2 hours 38 minutes earlier. Its key messages:

  • Rain is likely later this afternoon and tonight with numerous showers and scattered storms expected.
  • A sharp cold front will move from NW to SE through the area today with mid afternoon temperatures ranging by as much as 30 degrees on either side of the boundary (45 to 75 F).
  • There is a Marginal Risk for severe storms this afternoon into early tonight.
  • Rain chances return Thursday into Friday.
Area forecast discussion, Mar 4, 12:07 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1207 PM CST Mon Mar 4 2024

.KEY MESSAGES...

- Rain is likely later this afternoon and tonight with numerous
  showers and scattered storms expected.

- A sharp cold front will move from NW to SE through the area
  today with mid afternoon temperatures ranging by as much as 30
  degrees on either side of the boundary (45 to 75 F).

- There is a Marginal Risk for severe storms this afternoon into
  early tonight.

- Rain chances return Thursday into Friday.

&&

.Update...

Overall, the forecast is on track. The warm front has lifted
northward to along a line from Fairfield to Iowa City to the
Quad Cities then northeastward toward Sterling Rock Falls.
Temperatures in the warm sector have surged into the upper 60s
to mid 70s with dewpoints in the 50s. Any storms that develop in
the warm sector will have the potential to become severe with
hail the primary threat. A secondary threat from these storms
would an isolated storm producing a tornado in the warm sector.
Storms that develop right behind the front will also have the
potential to become severe with large hail the primary threat.

.SHORT TERM /THROUGH TUESDAY/...
Issued at 300 AM CST Mon Mar 4 2024

Overview:

A stationary front is draped across eastern Iowa into northwest
Illinois and southern Wisconsin early this morning and will
begin moving south as a cold front around midday. Areas south
of the boundary, along and south of line from near Freeport to
Iowa City will see well above normal temperatures in the mid 60s
to lower 70s (even mid 70s in the southeast counties) and a
fairly humid air mass with mid/upper 50 dewpoints. North of the
front temps will hold in the 50s to even the 40s in the far
N/NW.

The air mass south of the boundary today will be anomalously
warm for early March with record high temperatures again
forecast at Moline and Burlington (low/mid 70s). A surface
trough is forecast to ride northeastward along the boundary
through the day, beneath the right entrance region of an upper
jet streak, which will provide ample large scale ascent. This
forcing combined with a moist atmosphere will lead to showers
and isolated storms developing this morning across the northwest
and north. Then as the front slowly sags to the southeast,
numerous showers and scattered thunderstorms are expected to
develop over the remainder of the outlook area this
afternoon/evening and last into tonight before finally shifting
east.

Severe Thunderstorm Potential:

The Storm Prediction Center has a Marginal Risk for severe
storms (lowest level 1 of 5) for most of the outlook area
except for the far northwest. HREF instability and deep layer
shear (1000-1500 J/kg of SBCAPE and ~40 kts) is showing a good
balance for strong storms, with a few potentially reaching
severe levels especially along and south of the I-80 counties.
The primary threat is hail near quarter size with a lower
threat for strong wind gusts of 50 to 60 mph and isolated
tornadoes. Forecast soundings (HRRR and 3km NAMnest) show strong
low-level shear of 20+ kts and moderate 0-1 km SRH of 100+
m2/s2, in an environment characterized by low LCLs and
relatively small surface dewpoint depressions near 10 F.
Therefore the 2% tornado risk (within 25 miles of a point) from
SPC seems reasonable for any semi-discrete cells that can
develop south of the surface front.

Orientation of the 0-6 km and 0-3 km bulk shear vectors suggest
storms will track with a large parallel component to the low-
level boundary, only making slow progress to the ESE. This could
limit storm organization with much of the convection becoming
relatively short-lived multicells. The main tornado threat,
albeit low, should be mainly confined to semi-discrete cells
that can utilize backed low-level flow out ahead of the surface
front.

Timing:

The most likely period for the strongest storms is from 3 PM to
10 PM. There is still uncertainty on the exact positioning of
the boundary this afternoon/evening and hence where the surface
based convective initiation will occur. Current thinking is that
surface-based storms are most likely to the south of a line
from Freeport, IL to Iowa City, with mainly elevated storms to
the north and northwest.

Rainfall:

This doesn't look to be a big rain event for our area with most
locations picking up between 0.25" - 0.60". Isolated locations
that get hit by a few rounds of storms could receive near 1" but
this should be the exception.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 300 AM CST Mon Mar 4 2024

Tuesday through Wednesday: With the passage of the cold front cooler
weather is expected but still above normal for early March. We will
be between systems so dry for a couple of days. Highs will be in the
lower to mid 50s and lows in the 30s.

Thursday through Friday: A rather large/deep trough moves into the
central United States. Seems that the ECMWF has come around to the
GFS depicting a wetter/slower solution with widespread rain
expected, especially Thursday night and Friday. Rainfall amounts
look to be generally in the 1/2 to 1 inch range at most locations.
This pretty much matches the Day 4-5 WPC QPF amounts. NBM has
highs in the mid to upper 50s Thursday and upper 40s to mid 50s
on Friday.

This weekend: New data coming in shows the storm system pushing well
off to our east so we should be dry again. There is a shot of cooler
air in the wake of this system with h8 temps of -6C. Highs should
be in the mid 40s to lower 50s with lows bottoming out in the
20s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1140 AM CST Mon Mar 4 2024

A stalled frontal boundary will surge southeastward across the
area after 00 UTC Tuesday. Scattered thunderstorms may develop
ahead of the front after 21 UTC impacting KBRL and KMLI. MVFR
ceilings and visibility are possible with any storms that
develop ahead of the front. As widespread precipitation
develops late this afternoon into this evening, MVFR ceilings
and visibility are forecast. Precipitation will end from
northwest to southeast  after 03 UTC with MVFR to possibly IFR
ceilings continuing through the remainder of the period.

&&

.CLIMATE...
Issued at 300 AM CST Mon Mar 4 2024

Record High Temperatures:

March 4:
KBRL: 72/1992
KMLI: 71/1992

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...Cousins
CLIMATE...Speck/Uttech
Hazardous weather outlook, Mar 4, 4:04 AM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
404 AM CST Mon Mar 4 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
404 AM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected this afternoon and evening
ahead of a strong cold front. The Storm Prediction Center has a
Marginal risk for severe storms (level 1 of 5) across much of the
outlook area. The main risks are hail up to quarter size and
strong gusty winds of 50 to 60 mph. An isolated tornado or two is
possible if a discrete storm can develop.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 10 pm today.

GENERAL STORM MOTION OF THE DAY:

Towards the northeast at around 40 mph.

Haase

In the hours before

Special weather statement, Mar 4, 2:00 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
200 PM CST Mon Mar 4 2024

IAZ068-ILZ015-016-024-042045-
Mercer IL-Rock Island IL-Henry IL-Scott IA-
200 PM CST Mon Mar 4 2024

...A strong thunderstorm will impact portions of eastern Mercer,
south central Rock Island, west central Henry and southeastern Scott
Counties through 245 PM CST
...

At 200 PM CST, Doppler radar was tracking a strong thunderstorm near
Aledo, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Moline, Rock Island, Aledo, Milan, Coal Valley, Burgess, Orion,
Viola, New Windsor, Matherville, Sherrard, Andover, Reynolds, Oak
Grove, Cable, Shale City, Warner, Boden, Lynn Center, and Preemption.

This includes the following highways...
 Interstate 74 in Illinois between mile markers 1 and 8, and between
mile markers 18 and 26.
 Interstate 280 between mile markers 13 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 9071 4115 9082 4153 9054 4132 9022
TIME...MOT...LOC 2000Z 220DEG 31KT 4115 9071

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gunkel
Local storm report, Mar 4, 2:01 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
201 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     Hail             2 SSW Clinton           41.82N 90.25W
03/04/2024  M0.25 inch       Clinton            IA   Trained Spotter

            Occurring right now and covering the ground.

&&
Local storm report, Mar 4, 2:14 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
214 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Hail             3 W Clinton             41.84N 90.28W
03/04/2024  E0.25 inch       Clinton            IA   Trained Spotter

            pea hail for about 5 minutes starting around
            205 PM.

&&
Local storm report, Mar 4, 2:18 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
218 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     Hail             2 ENE Clinton           41.85N 90.20W
03/04/2024  M0.25 inch       Clinton            IA   Trained Spotter

            pea hail.

&&
Local storm report, Mar 4, 2:26 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
226 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     Hail             Clinton                 41.84N 90.20W
03/04/2024  E0.88 inch       Clinton            IA   911 Call Center

            Dime to nickel size hail in Clinton.

&&

12
Local storm report, Mar 4, 2:36 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
236 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Hail             1 N Dakota              42.39N 89.53W
03/04/2024  M0.70 inch       Stephenson         IL   Trained Spotter

            pea to dime size hail began about 232 pm.

&&

The radar

The Quad Cities radar (KDVN), 11 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Scott

When
March 4, 2:45 PM CST to 2:55 PM CST
Where
Scott County, 0.52 mi E of Bettendorf
Measured
1 in hail
Reported by
Public
Coordinates
41.530, -90.510

Dime to quarter sized hail.

Hail, Scott

When
March 4, 2:45 PM CST to 2:55 PM CST
Where
Scott County, 2.14 mi NNE of Bettendorf
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.560, -90.510

Hail, Scott

When
March 4, 2:45 PM CST to 2:55 PM CST
Where
Scott County, 1.73 mi NW of Panorama Park
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.570, -90.490

Many small hailstones, with some ping pong ball sized in the mix.

Hail, Scott

When
March 4, 2:45 PM CST to 2:55 PM CST
Where
Scott County, 2.07 mi N of Panorama Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -90.470

Hail, Henry

When
March 4, 3:25 PM CST to 3:40 PM CST
Where
Henry County, 1.73 mi NE of Hillsboro
Measured
1.75 in hail
Reported by
Public
Coordinates
40.850, -91.680

Pictured received from the public on social media.

Hail, Scott

When
March 4, 3:55 PM CST to 4:05 PM CST
Where
Scott County, 0.86 mi SE of West Lake Park
Measured
1 in hail
Reported by
Public
Coordinates
41.510, -90.670

Hail, Des Moines

When
March 4, 4:15 PM CST to 4:25 PM CST
Where
Des Moines County, 3.13 mi W of Pleasantgrove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -91.340

Hail, Des Moines

When
March 4, 5:30 PM CST to 5:45 PM CST
Where
Des Moines County, West Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.820, -91.150

Hail, Van Buren

When
March 4, 5:37 PM CST to 5:50 PM CST
Where
Van Buren County, 0.87 mi SW of Farmington
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -91.740

Hail, Lee

When
March 4, 7:10 PM CST to 7:20 PM CST
Where
Lee County, 1.57 mi W of Ft Madison
Measured
1 in hail
Reported by
Social Media
Coordinates
40.630, -91.350

Public report through social media.

Hail, Cedar

When
March 4, 8:30 PM CST to 8:40 PM CST
Where
Cedar County, 4.18 mi N of Buchanan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.830, -91.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167331, 1167332, 1167333, 1167334, 1167335, 1167336, 1167337, 1167338, 1167339, 1167340, 1167341.